Alert archive / Washington / Small Craft Advisories in 2021
Small Craft Advisory 286, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Dec 27, 2021, 11:22 PM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2021, 11:22 PM PST (07:22 UTC)
- Expired
- Dec 28, 2021, 7:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
554 WHUS76 KSEW 280722 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 1122 PM PST Mon Dec 27 2021 PZZ130-131-281500- /O.NEW.KSEW.SC.Y.0286.211228T0722Z-211228T1500Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Central U.S. Waters Strait Of Juan De Fuca- 1122 PM PST Mon Dec 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM PST TUESDAY... * WHAT...East winds 15 to 25 kt. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca and Central U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 7 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ132-281500- /O.NEW.KSEW.SC.Y.0286.211228T0722Z-211228T1500Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 1122 PM PST Mon Dec 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM PST TUESDAY... * WHAT...East winds 15 to 25 kt. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...Until 7 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ150-153-156-170-173-176-281200- /O.CON.KSEW.SC.Y.0280.000000T0000Z-211228T1200Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 1122 PM PST Mon Dec 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY... * WHAT...East winds 15 to 25 kt. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...Until 4 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ133-281530- /O.CON.KSEW.SC.Y.0285.000000T0000Z-211228T1800Z/ Northern Inland Waters Including The San Juan Islands- 1122 PM PST Mon Dec 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... * WHAT...Northeast winds 15 to 25 kt. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...Until 10 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
1 follow-up statement
872 WHUS76 KSEW 281035 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 235 AM PST Tue Dec 28 2021 PZZ130-131-281845- /O.CON.KSEW.SC.Y.0286.000000T0000Z-211228T1500Z/ /O.NEW.KSEW.SC.Y.0287.211229T0300Z-211229T2100Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- Central U.S. Waters Strait Of Juan De Fuca- 235 AM PST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM PST WEDNESDAY... * WHAT...For the first Small Craft Advisory, east winds 15 to 25 kt. For the second Small Craft Advisory, east to northeast winds 20 to 30 kt. * WHERE...West Entrance U. S. Waters Strait Of Juan De Fuca and Central U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Small Craft Advisory, until 7 AM PST this morning. For the Small Craft Advisory, from 7 PM this evening to 1 PM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ150-153-156-170-173-176-281845- /O.CON.KSEW.SC.Y.0280.000000T0000Z-211228T1200Z/ /O.NEW.KSEW.SC.Y.0287.211229T0600Z-211229T2100Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 235 AM PST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM PST WEDNESDAY... * WHAT...For the first Small Craft Advisory, east winds 15 to 25 kt. For the second Small Craft Advisory, east to northeast winds 20 to 30 kt. * WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater out to 60 nm. * WHEN...For the Small Craft Advisory, until 4 AM PST early this morning. For the Small Craft Advisory, from 10 PM this evening to 1 PM PST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ133-281845- /O.EXT.KSEW.SC.Y.0285.000000T0000Z-211228T1500Z/ /O.NEW.KSEW.GL.A.0062.211229T0300Z-211229T2100Z/ Northern Inland Waters Including The San Juan Islands- 235 AM PST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST THIS MORNING... ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, northeast winds 15 to 25 kt. For the Gale Watch, northeast winds 25 to 35 kt possible. * WHERE...Northern Inland Waters Including The San Juan Islands. * WHEN...For the Small Craft Advisory, until 7 AM PST this morning. For the Gale Watch, from this evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ132-281845- /O.CON.KSEW.SC.Y.0286.000000T0000Z-211228T1500Z/ /O.NEW.KSEW.GL.A.0062.211229T0300Z-211229T2100Z/ East Entrance U.S. Waters Strait Of Juan De Fuca- 235 AM PST Tue Dec 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, northeast winds 15 to 25 kt. For the Gale Watch, north winds 25 to 35 kt possible. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...For the Small Craft Advisory, until 7 AM PST this morning. For the Gale Watch, from this evening through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 8:20 PM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 27, 8:20 PM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
820 PM PST Mon Dec 27 2021
.SYNOPSIS...Very cold temperatures will continue for much of the
week, with some modification closer to the weekend. Although several
weak systems will bring light snow to area tonight and Tuesday, a
more organized system set for Wed night and Thurs will bring a
better chance for accumulating snow. A warmer system may then affect
the area through the weekend, with active weather likely to persist
into next week.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...A weak shortwave moving
south along the WA coast has brought another round of snow mainly to
the western portion of the CWA. Inherited forecast putting about 1-2
inches mainly along the coast and one inch or less for the remaining
locations south and west of the Sound seems to be on track. Current
radar /735 PM PST/ does show some activity moving into the east
Sound area is allowing for flurries or maybe light snow. Not much is
expected in the way of accumulation for the most part. An exception
to this might be in northwestern Snohomish county, where a tiny
convergence zone might be developing. This will need to be monitored
but with improving visibilities at the nearby ASOS at Arlington,
this feature may not result in much in the way of accumulation.
As stated above, inherited forecast looks on track. For further
forecast details, please refer to the Previous Discussion section
below.
From Previous Discussion...A high amplitude upper level pattern
remains in place this afternoon across the NE Pacific and the
Western US/Canada as a strong ridge resides over the Aleutian
Islands and nearby Pacific and a deep trough resides over the
West/Rockies. Near the surface, a very cold airmass remains in place
over SW Canada and the PNW, evidenced by the continued presence of a
1020+mb high over southern BC. The leading edge of this cold airmass
lies roughly from the Northern Rockies/Great Plains over into
northern OR and to the west of the coastal zones of the WA/OR
coasts.
Given the upper level pattern in tandem with the sfc pattern, very
cold conditions remain entrenched over the PNW/W WA. As of about
230PM, temperatures across the area are in the low to mid 20s,
with teens still present over W Whatcom Co. Under these
conditions, even despite some sunshine today, little in the way of
snow melt has occurred. Fraser outflow over Whatcom Co and the
San Juan Islands has finally let up as of earlier this morning,
although some spots up there may remain a bit breezy thru the rest
of the afternoon.
Provided the deep longwave upper level trough over the region,
water vapor imagery depicts quite nicely another shortwave trough
sliding down the BC Coast this afternoon. Sfc analysis shows the
development of a sfc wave along the arctic frontal boundary that
will follow the upper level parent trough on its way towards the
West Coast of the US this evening. As expected, the track of this
system will remain along a baroclinic boundary that separates
"warmer" Pacific air with the modified continental polar air,
keeping the bulk of the dynamics associated with this system to
our west. That being said, some moisture will still be able to
creep towards the Coast, Olympic Peninsula, and SW Interior this
evening and overnight. Based on current and projected trends, an
additional 1-2" inches of snow will be possible along the Coast,
with perhaps an additional 0.5-1.0 inch across inland lowland
areas of the Olympic Peninsula and into the SW Interior (including
cities of Olympia and Chehalis). Flurries or a few stray light
snow showers could even reach parts of Puget Sound, but no
accumulation is expected.
On Tuesday, the offshore system will move inland over central OR,
carrying the moisture with it. Therefore, snow will taper from NW
to SE through the morning tomorrow, with again little modification
of the airmass area-wide. Although temperatures will struggle to
reach the freezing mark tomorrow, they will warm a good 5-8
degrees or so from today. Interestingly tomorrow, model guidance
shows yet another shortwave trough diving south out of BC late
tomorrow afternoon and evening. Although the best lift on the
downstream side of this shortwave will push across E WA, there is
evidence of a vort lobe moving across W WA. Hi-res guidance is
more aggressive than the NBM and other medium-longer range
guidance on precipitation development. Do think with a source of
lift in the area that some precip will be generated, which will
be in the form of snow. Have introduced slight chance POPs across
much of the area to account for this, mainly east of the Olympics
and over to the Cascade crest. New snow amounts will be light if
at all, generally a new dusting to perhaps a half an inch on top
of the existing snow pack. In addition to this, a reinforcing area
of sfc high pressure across BC in the wake of this system will
help Fraser outflow develop again across W Whatcom Co and the San
Juans Tues night-Wed. A wind advisory may be issued in the next
several forecast updates.
On Wednesday, a robust shortwave trough, associated with a strong
jet streak will dampen the strong anticyclone over the Pacific and
then take a nosedive towards W WA. More plentiful moisture will be
carried with this system en route to W WA, which will begin to
spread into the area late Wednesday evening. With little recovery
in temperatures, precip will fall as a more widespread snow
through the night and into Thursday morning. The biggest forecast
issue then on Thursday will be the potential for some airmass
modification as the anticipated low track is across the Strait
and Puget Sound. Oftentimes, models are too aggressive with the
"warming" and have tried to account for this. Have kept high temps
a bit below a handful of the warmer guidance, with highs in the
mid 30s over the majority of the area (below freezing across What
Co and around 40 along the Coast). Precip will likely change to
rain by late morning/early afternoon across the SW interior and
westward to the Coast. The Puget Sound area will be messy, but
will go more with all snow or a rain/snow mix. Expect all snow
across Skagit/Whatcom/San Juan Counties. Additional snowfall
accumulations of generally 1-4" through Thursday, including the
Seattle metro.
Active weather to then continue into the long term. It's important
to keep in mind the continued cold temperatures all thru the
short-term. As high temps get closer to freezing each afternoon,
some melting of snow will occur. With low temps remaining well
below freezing each night, expect refreezing of melting snow each
night, esp on roadways.
Kovacik
.LONG TERM /FRIDAY THROUGH MONDAY/...From Previous Discussion...The
long term forecast period will begin with continued ridging over the
Gulf of Alaska/nearby Pacific, with troughing downstream over the
Western US, although not quite as amplified as earlier in the week.
Conditions will be drying into Friday in the wake of Thursday's
winter system, with another dip in temperature expected. High
temperatures on Friday likely to right around freezing (a few
degrees warmer at the coast, and few degrees colder up in Whatcom
and the San Juans).
As we get into the weekend, a progressive area of low pressure
will push into the Aleutian Islands, which will push the ridge
over the Gulf of Alaska towards the area. This will help change
the pattern a bit by orienting the storm track more off the
Pacific. A frontal system associated with the progressive
shortwave will quickly dart across the Gulf of Alaska thru
Saturday. The warm frontal portion of the system will push across
W WA thru the day, bringing some light precip which may start as
snow, but with temps having a better chance at modifying some,
could be another rain/snow mix later in the day. Again, will need
to be mindful of how quickly the cold air becomes replaced by
more modified Pacific air. By Sunday, the cold front will approach
the area and eventually move across, bringing more widespread
precip. Confidence is higher in temps warm enough for the return
to rain so expect a wet and messy day and snow begins to melt too.
Troughing appears to become more dominant over the far NE Pacific
near the PNW and BC Coast into Monday, keeping active weather
likely for the local area. Although temps will by no means be
warm into next week, it does appear we get back to the more
typical winter weather across the area. As is usual, the exact
placement of this trough will need to be watched closely in the
coming days. As of right now, WPC cluster solutions largely favor
a trough centered just offshore the BC coast near Haida Gwaii.
Kovacik
&&
.AVIATION...Cold weather through most of this week with northwest
flow aloft. A system will slide through the area tonight into
Tuesday morning for light snow spreading into much of the area.
Accumulations will be minimal for most locations but KPAE and KOLM
could see another half inch or so. Mainly VFR with MVFR ceilings in
some areas tonight into Tuesday, but with snow showers moving
through dips down to IFR are likely due to visibility. Drier weather
later Tuesday with some light snow possible Tuesday night.
Winds will be light north to northeast through tonight and Tuesday.
KSEA...Chance for light snow tonight, little to no accumulations
expected through Tuesday. VFR cigs into tonight with MVFR cigs
possible, mainly late tonight and Tuesday morning during any snow
flurry. Southerly winds should lighten and return to northerly once
this weak system moves out later tonight.
JD/Butwin
&&
.MARINE...Winds are mainly light into tonight with Small Craft
Advisory winds along the coast as a weak system moves through the
area. SCA winds possible in the interior waters on Tuesday with some
weak Fraser outflow winds. The Fraser Outflow will increase Tuesday
night into Wednesday with Gales for the northern interior areas
possible. SCA winds for the interior waters and coastal waters. A
system will move through the area Wednesday night and Thursday for
increasing winds across the area. Swells along the coast of 3 to 5
feet increasing Tuesday of 5 to 7 feet for the coastal areas. JD
&&
.HYDROLOGY...No river flooding expected over the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 AM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 10 AM PST Tuesday for Northern Inland
Waters Including The San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 2:35 AM PST | Gale Watch | SEW | 12 hr | |
| Dec 28, 2:35 AM PST | Small Craft Advisory | SEW | 34 hr | |
| Dec 28, 3:13 AM PST | Wind Chill Advisory | SEW | San Juan | 34 hr |
| Dec 28, 3:13 AM PST | Wind Advisory | SEW | San Juan | 34 hr |
| Dec 28, 2:22 PM PST | Gale Warning | SEW | 23 hr | |
| Dec 28, 2:22 PM PST | Heavy Freezing Spray Advisory | SEW | 22 hr |
Nearby
Small Craft Advisories in Washington, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.